Can You Overdose From Smoking Heroin? | Banyan Chicago

Can You Overdose From Smoking Heroin?

Can You Overdose From Smoking Heroin?
 

Opioid use in the United States has increased dramatically within the past two decades.

Commonly referred to as the opioid epidemic, this drug crisis that our nation is in all started when opioids were believed to be completely safe medications to use, increasing prescriptions. Soon, their addictive nature was discovered, and many currently find themselves addicted to opioids like heroin. Heroin is an illicit opioid that’s highly potent and addictive. Although illegal, many manage to get their hands on it. It can be injected intravenously, snorted, and smoked. While the first two forms of use can cause an overdose, can you overdose from smoking heroin? Our Chicago rehab can fill you in.


What Is Heroin?

Heroin is a natural opioid derived from another opioid called morphine, which is a naturally occurring substance that can be extracted from opium poppy plants. Heroin can come in the form of a white powder or a dark gooey substance referred to as black tar heroin. This opioid drug is dangerous not only because it’s so addictive but also because it often contains additives known as cutting agents. Common heroin cutting agents include substances like baking soda and crushed over-the-counter pills and medications.

These additives are often chosen because they look similar to the white powder form of heroin. Dealers use them to add weight and make it appear as if there’s more pure product than there is, allowing them to make more money using less product. Those who struggle with a heroin addiction often experience heart-related issues because these additives can clog arteries, which can lead to other complications. PHP treatment or other addiction services are often required to recover from heroin use.


Can You Overdose on Heroin By Smoking It?

When people think of a heroin overdose, they usually picture someone injecting the drug. People also often wonder, “can you overdose from smoking heroin?” And yes, you definitely can. Although a heroin overdose is more common among users who inject or snort it, overdose can also occur when it’s smoked.

A “smoking” heroin overdose occurs when someone smokes or inhales doses of heroin large enough to intoxicate the body. This takes it one step above a high and causes the body to exhibit various behavioral and psychological symptoms. But why does this happen? When smoked, heroin goes from the lungs into the bloodstream and then into the brain. While this process is lengthier, the result is the same as when the drug is injected or snorted. However, the high of smoking heroin is not as rapid or intense as when it’s injected or snorted. This may lead to more frequent or repeated use in a short amount of time, increasing the likelihood of overdose.


What Happens When You Overdose on Heroin?

Heroin overdose symptoms are usually the same whether it’s been smoked, injected, or snorted. Despite the less intense high and side effects that this form of use produces, people usually smoke heroin because they fear needles or because they’re worried about being associated with the stigma of injecting heroin. They may also be concerned with contracting diseases that can easily spread through the use of needles, such as HIV, Hepatitis B, or Hepatitis C.

Because it’s such a potent opioid drug, heroin can cause overdose any way it’s taken, including when it’s smoked. Typical signs of heroin overdose include:

  • Bluish nails and lips
  • Drowsiness
  • Low blood pressure
  • Pinpoint pupils
  • Shallow, slow, or stopped breathing
  • Weak pulse
  • Delirium
  • Slow or ineffective breathing (respiratory depression)
  • Discolored tongue
  • Constipation
  • Low blood pressure
  • Pale skin
  • Limp body or limbs
  • Loss of consciousness
  • Gurgling or coughing sounds (“death rattle”)
  • Nausea or vomiting

Additionally, not only can you overdose from smoking heroin, but you can also experience heroin overdose death regardless of how you use it. Respiratory depression is usually the catalyst of a heroin overdose death. This symptom prevents you from getting enough oxygen to your lungs and the rest of your organs. If you recognize the signs of a heroin overdose in someone, call 9-1-1 immediately.

Even if a person with a heroin addiction receives medical attention once for their symptoms, they may continue using without the help of a rehab center like Banyan Chicago. Our facility offers heroin treatment as well as a wide variety of drug therapy programs in Illinois to offer patients everything they need to recover from the physical and psychological impact of addiction.


If you or someone you love is in need of addiction treatment, we’re here to help. Call Banyan Treatment Centers today at 888-280-4763 to speak to a team member about our drug treatment in Chicago.


Related Readings:

Alyssa
Alyssa
Alyssa is Banyan’s Director of Digital Marketing & Technology. After overcoming her own struggles with addiction, she began working in the treatment field in 2012. She graduated from Palm Beach State College in 2016 with additional education in Salesforce University programs. A part of the Banyan team since 2016, Alyssa brings over 5 years of experience in the addiction treatment field.


Get the help you need today at Banyan.

Don't surrender your life to addiction, take control and get your life back today. Our drug and alcohol addiction treatment centers have helped thousands of people empower themselves to take back control of their lives. It's time for your roots to grow in new soil!



0

$0.00